Alert archive / North Carolina / Tornado Warnings in 2020
Tornado Warning 12, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Aug 3, 2020, 9:31 PM EDT for Hyde County, Tyrrell County, Washington County, North Carolina. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2020, 9:31 PM EDT (01:31 UTC)
- Expired
- Aug 3, 2020, 9:45 PM EDT
- In force
- 14 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Hyde County, NC, Tyrrell County, NC, Washington County, NC
The radar
The Morehead City radar (KMHX), 124 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 8:49 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1058 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.2
The text
As transmitted.
778
WFUS52 KMHX 040131
TORMHX
NCC095-177-187-040200-
/O.NEW.KMHX.TO.W.0012.200804T0131Z-200804T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
931 PM EDT Mon Aug 3 2020
The National Weather Service in Newport has issued a
* Tornado Warning for...
Washington County in eastern North Carolina...
Northwestern Hyde County in eastern North Carolina...
West central Tyrrell County in eastern North Carolina...
* Until 1000 PM EDT.
* At 931 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Alligator Lake, or 25 miles southeast of Plymouth,
moving north at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Woodley, Pleasant Grove, Westover, Scuppernong, Phelps Lake, Pungo
Lake, Alligator Lake, Roper and Creswell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
Please send your reports of wind and/or hail damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3600 7635 3562 7631 3561 7639 3590 7673
TIME...MOT...LOC 0131Z 161DEG 31KT 3565 7637
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
261 follow-up statement
283
WWUS52 KMHX 040145
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
945 PM EDT Mon Aug 3 2020
NCC095-177-187-040154-
/O.CAN.KMHX.TO.W.0012.000000T0000Z-200804T0200Z/
Washington NC-Hyde NC-Tyrrell NC-
945 PM EDT Mon Aug 3 2020
...THE TORNADO WARNING FOR WASHINGTON...NORTHWESTERN HYDE AND WEST
CENTRAL TYRRELL COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 600 AM EDT for eastern North
Carolina.
LAT...LON 3600 7635 3562 7631 3561 7639 3590 7673
TIME...MOT...LOC 0143Z 161DEG 31KT 3576 7642
$$
26What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Aug 3, 8:21 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 3, 8:21 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
821 PM EDT Mon Aug 3 2020
.SYNOPSIS...
Please see latest advisories from the National Hurricane Center
concerning TC Isaias which is expected to make landfall near
the North Carolina/South Carolina border late tonight and move
inland on Tuesday before moving well north of the area by
Tuesday night. A front will linger near or over the area from
mid through late week.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 755 PM Mon...As of the latest advisory, Isaias has
strengthened back to a hurricane with max sustained winds of 75
mph. The center of Isaias is currently about 60 miles S of
Myrtle Beach, SC tracking NNE at 16 MPH. Main precip shield
reaching Cape Fear now with a train of supercells pushing
ashore. Closely watching this line as Isaias inches closer to
the CWA. Also watching a few isolated showers and
thunderstorms popping along the Gulf Stream and pushing into the
Crystal Coast. Threat for nighttime tornadoes continues for our
entire area overnight with strong parameters in place. Current
mesoanalysis shows effective bulk shear values of 35-50kts in
the front right quadrant of Isaias. Hi res guidance shows STP
values remain concerning around 3-5 with 0-1 km SRH values
around 400-500 m2/s2 (with some areas reaching over 600) of for
a large swath of the CWA. Tornado watch will likely be issued
within the next few hours. Additionally, heavy tropical
downpours can be expected in storms with forecasted PWAT values
up to 2.5" and the 00z sounding showing 2.1". Storm Surge
Watches and Warnings continue for portions of the area, with
surge peaking late tonight and Tue morning. See CF section below
for details.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 3 PM Mon...The current Isaias track has it moving into SE
VA Tue morning and racing into the Delmarva area by early
afternoon. Lingering impacts expected in the morning, esp across
the N/NE forecast area, but conditions will be quickly
improving from south to north late morning and afternoon.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 300 AM Monday...A mid to upper level trough will remain
in place through the weekend, allowing for deep SW flow accompanied
with Gulf moisture, leading to scattered showers and thunderstorms
each day.
Tuesday night through Friday... A trough aloft will remain in across
the eastern half of the CONUS allowing for a deep SW flow coupled
with Gulf moisture (precip waters AOA 2.0 inches) feed into the
region. While at the surface, a cold front will move into the region
and stall between central and eastern NC. The latest models don't
have a good agreement where the boundary will stall, but think it
will be more of a quasi-stationary front. With this synoptic setup,
this will allow for showers and thunderstorms to occur each day.
Saturday through Monday...Models disagree further in what will
happen to the stationary boundary. The Euro model has the boundary
pushing a cold front Saturday morning, while the GFS still has it as
a stationary boundary. Will continue to use WPC guidance for this
time frame.
In general, temperatures during the long term forecast period will
be near climatology with highs in the upper 80s to around 90 and
lows mainly in the low to mid 70s.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Short Term /through 18Z Tuesday/...
As of 745 PM Monday...Radar showing a brief dry slot for the
next few hours with mainly iso showers/tstorms ahead of the main
precip shield of Isaias. Should remain VFR for the next few
hours before rapidly deteriorating with the closer approach of
Isaias this evening into the overnight. Pred MVFR cond with
moments of IFR possible after around 03Z as heavy rain and
storms drop ceilings and vis quickly. Sustained winds overnight
will generally be 35-40kts with occasional gusts over 50 kts.
Winds and precip will subside fairly quickly around daybreak
with cond improving in tandem, lifting to VFR by the afternoon.
Long Term /Tuesday night through Saturday/...
As of 150 PM Monday... Outside of scattered, mainly diurnally
driven convection, and the potential for brief early morning
fog or low clouds, VFR conditions are expected through the
period.
&&
.MARINE...
Short Term /through Tuesday/...
As of 3 PM Mon...Conditions will quickly deteriorate across the
waters this afternoon and evening, becoming very dangerous with
strong winds and double digit seas. Latest obs show SE/S winds
10-20 kt with seas 2-4 ft and seas 4-6 ft south of Lookout. Trop
Storm Warnings continue for the waters, with winds peaking
tonight and early Tue morning. Seas will build quickly this
evening, peaking at 10-20 kt. Conditions will be improving Tue
afternoon, with winds becoming SW 10-20 kt and seas subsiding to
6-9 ft.
Long Term /Tuesday night through Saturday/...
As of 300 AM Monday...Conditions improve fairly rapidly late
Tuesday night as Isaias quickly moves away from the area. Winds
will from the S/SW at 15-20 knots Tuesday night, then becoming
around 10 or less knots for the rest of the period. Some
lingering swell will keep combined seas at 3-5 feet Tuesday
night, then further subsiding to 3-4 ft Wednesday evening
through the end of the week.
&&
.TIDES/COASTAL FLOODING...
As of 3 PM Mon...Storm Surge Warning continues for areas
adjacent to the inland rivers, Neuse/Bay/Pamlico/Pungo, as well
as the soundside Outer Banks north of Oregon Inlet. Storm Surge
Watches continue for portions of the coast. In general, storm
surge will be 2-4 ft with the greatest inundation along area
beaches south of Cape Hatteras and western Pamlico Sound,
Roanoke and Croatan Sounds including the Pungo and Pamlico
Rivers.
Long period swell from Isaias will continue to impact the
beaches through the middle of the week. These swells will also
lead to a high threat of dangerous rip currents. Very dangerous
surf conditions will continue into Tuesday with breaking waves
8 ft or higher along the coast as Isaias is forecast to pass
just to the W of the region bringing gusty winds and large seas.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Tropical Storm Warning for NCZ029-044>047-079>081-090>092-094-
193>196-198-199-203>205.
Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-203>205.
Storm Surge Watch for NCZ047-195-196-199-204-205.
High Surf Advisory from midnight tonight to 2 PM EDT Tuesday
for NCZ195-196-199-204.
Flash Flood Watch through Tuesday afternoon for NCZ029-044-045-
079-080-090>092-193-198.
Storm Surge Warning for NCZ080-081-094-194-203.
High Surf Advisory from 4 AM to 2 PM EDT Tuesday for NCZ203-
205.
MARINE...Tropical Storm Warning for AMZ131-135>137-150-152-154-156-158-
230-231.
&&
SYNOPSIS...MHX
NEAR TERM...CQD/ML
SHORT TERM...CQD/ML
LONG TERM...BM
AVIATION...JME/ML
MARINE...CQD/BM
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Aug 3, 8:54 PM EDT, 37 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 854 PM EDT Mon Aug 3 2020 NCZ081-094-194-050100- Mainland Hyde-Pamlico-Southern Craven- 854 PM EDT Mon Aug 3 2020 ...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT TUESDAY... ...STORM SURGE WARNING IN EFFECT... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Storm Surge Warning. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Surge Warning. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ047-050100- Mainland Dare- 854 PM EDT Mon Aug 3 2020 ...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT TUESDAY... ...TROPICAL STORM WARNING IN EFFECT... ...STORM SURGE WATCH IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Storm Surge Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Surge Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ046-050100- Tyrrell- 854 PM EDT Mon Aug 3 2020 ...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT TUESDAY... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-050100- Hatteras Island- 854 PM EDT Mon Aug 3 2020 ...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT TUESDAY... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING... ...TROPICAL STORM WARNING IN EFFECT... ...STORM SURGE WATCH IN EFFECT... ...HIGH SURF ADVISORY IN EFFECT FROM 4 AM TO 2 PM EDT TUESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tornado Watch. Storm Surge Watch. Tropical Storm Warning. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Storm Surge Watch. Tropical Storm Warning. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-199-204-050100- West Carteret-Coastal Onslow-Ocracoke Island- 854 PM EDT Mon Aug 3 2020 ...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT TUESDAY... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING... ...TROPICAL STORM WARNING IN EFFECT... ...STORM SURGE WATCH IN EFFECT... ...HIGH SURF ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM EDT TUESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tornado Watch. Storm Surge Watch. Tropical Storm Warning. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Storm Surge Watch. Tropical Storm Warning. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-050100- Northern Outer Banks- 854 PM EDT Mon Aug 3 2020 ...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT TUESDAY... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING... ...STORM SURGE WARNING IN EFFECT... ...TROPICAL STORM WARNING IN EFFECT... ...HIGH SURF ADVISORY IN EFFECT FROM 4 AM TO 2 PM EDT TUESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tornado Watch. Tropical Storm Warning. Storm Surge Warning. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tropical Storm Warning. Storm Surge Warning. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-050100- East Carteret- 854 PM EDT Mon Aug 3 2020 ...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT TUESDAY... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING... ...STORM SURGE WARNING IN EFFECT... ...TROPICAL STORM WARNING IN EFFECT... ...HIGH SURF ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM EDT TUESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tornado Watch. Tropical Storm Warning. Storm Surge Warning. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tropical Storm Warning. Storm Surge Warning. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044-045-079-090>092-193-198-050100- Martin-Pitt-Washington-Greene-Duplin-Lenoir-Jones-Northern Craven- Inland Onslow- 854 PM EDT Mon Aug 3 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON... ...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT TUESDAY... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ080-050100- Beaufort- 854 PM EDT Mon Aug 3 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON... ...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT TUESDAY... ...STORM SURGE WARNING IN EFFECT... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Storm Surge Warning. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Storm Surge Warning. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:16 PM EDT | Beach Hazards Statement | MHX | Carteret, Dare, Hyde, Onslow | 24 hr |
| Aug 3, 10:08 PM EDT | Special Marine Warning | MHX | 52 min | |
| Aug 3, 10:59 PM EDT | Special Marine Warning | MHX | 91 min | |
| Aug 3, 11:21 PM EDT | Tornado Warning | MHX | Craven, Pamlico | 24 min |
| Aug 4, 12:08 AM EDT | Tornado Warning | MHX | Beaufort | 22 min |
| Aug 4, 12:35 AM EDT | Special Marine Warning | MHX | 55 min | |
| Aug 4, 12:47 AM EDT | Tornado Warning | MHX | Beaufort, Martin, Washington | 28 min |
| Aug 4, 12:55 AM EDT | Flash Flood Warning | MHX | Beaufort, Martin, Pamlico, Pitt | 98 min |
| Aug 4, 12:56 AM EDT | Tornado Warning | MHX | Beaufort, Martin, Washington | 19 min |
| Aug 4, 1:17 AM EDT | Special Marine Warning | MHX | 43 min | |
| Aug 4, 1:29 AM EDT | Tornado Warning | MHX | Hyde, Tyrrell, Washington | 31 min |
| Aug 4, 1:57 AM EDT | Tornado Warning | MHX | Tyrrell, Washington | 18 min |
| Aug 4, 11:07 AM EDT | Small Craft Advisory | MHX | 12 hr | |
| Aug 4, 11:13 AM EDT | Coastal Flood Advisory | MHX | Dare | 3 hr |
Nearby
Tornado Warnings in North Carolina, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.